Illinois, 2011

Tornado and Flash Flood in Illinois, June 10, 2011

June 10, 2011 · NWS ILX · 16 events in 9 counties and zones

An area of low pressure tracking from northern Missouri into the southern Great Lakes triggered scattered thunderstorms across central Illinois during the afternoon and evening of June 10th into the early morning hours of the 11th. A few of the storms produced large hail up to the size of golf balls, as well as gusty winds of 50 to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$297,000
Crop damage
$200,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An area of low pressure tracking from northern Missouri into the southern Great Lakes triggered scattered thunderstorms across central Illinois during the afternoon and evening of June 10th into the early morning hours of the 11th. A few of the storms produced large hail up to the size of golf balls, as well as gusty winds of 50 to 60 mph. In addition, a brief tornado touch down occurred in rural Schuyler County near Littleton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 10, 11:34 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 10, 11:34 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1234 PM CDT FRI JUN 10 2011

.DISCUSSION...
ISSUED 944 AM CDT FRI JUN 10 2011

MORNING SURFACE ANALYSIS SHOWS STATIONARY FRONTAL BOUNDARY
EXTENDING FROM DANVILLE W/SW TO JUST NORTH OF SAINT LOUIS. STRONG
TEMPERATURE GRADIENT EXISTS ACROSS THIS BOUNDARY...WITH READINGS
HOVERING IN THE UPPER 50S AND LOWER 60S TO THE NORTH...WHILE
SOARING INTO THE MIDDLE 80S FAR SOUTHEAST. WEAK AREA OF LOW
PRESSURE IS STILL EXPECTED TO DEVELOP ALONG THE FRONT THIS
AFTERNOON...HOWEVER LATEST MODEL GUIDANCE NOW SUGGESTS LOW WILL
TRACK RIGHT ACROSS CENTRAL ILLINOIS INSTEAD OF TO THE NORTH AS
PREVIOUSLY THOUGHT. THIS WOULD TEND TO KEEP THE FAR NORTHERN KILX
CWA ON THE COOL SIDE OF THE FRONT THROUGHOUT THE DAY. AS A
RESULT...HAVE ADJUSTED AFTERNOON HIGHS TO FEATURE UPPER 70S ACROSS
THE NORTHERN TIER OF COUNTIES. FURTHER SOUTH...HAVE MAINTAINED
UPPER 80S/LOWER 90S ACROSS THE MAJORITY OF THE AREA...WITH MIDDLE
90S SOUTH OF I-70. IN ADDITION TO THE MAIN SYNOPTIC FRONT...NUMEROUS
MESOSCALE BOUNDARIES ARE PRESENT AROUND CENTRAL ILLINOIS...AS WELL
AS A WELL-DEFINED MCV JUST N/NW OF SAINT LOUIS. SUBSIDENCE IN THE
WAKE OF A WAVE NOW PUSHING ACROSS NORTHERN INDIANA HAS LED TO A
LULL IN THE PRECIP THIS MORNING...HOWEVER INCREASING LIFT
ASSOCIATED WITH THE MCV AND APPROACHING SURFACE LOW WILL LEAD TO
THUNDERSTORM DEVELOPMENT ALONG THE FRONT AND OUTFLOW BOUNDARIES
THIS AFTERNOON AND EVENING. HAVE ADJUSTED POPS TO GO MAINLY DRY
THROUGH THE REMAINDER OF THE MORNING...WITH HIGH CHANCE TO LIKELY
POPS THIS AFTERNOON. SEVERE WEATHER IS STILL A GOOD POSSIBILITY LATER
TODAY...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.

&&

.AVIATION...
ISSUED 1234 PM CDT FRI JUN 10 2011

MID-LEVEL CLOUD DECK WILL PERSIST ACROSS CENTRAL ILLINOIS INTO
THE EARLY AFTERNOON. CURRENT SATELLITE IMAGERY SHOWS CU FIELD
DEVELOPING SOUTH OF THE TERMINALS FROM NEAR PARIS W/SW TO SAINT
LOUIS. AS THE DAY PROGRESSES...CU WILL DEVELOP FURTHER NORTH AS
THE ATMOSPHERE STEADILY DESTABILIZES. DIFFICULT TO PINPOINT EXACT
TIMING/LOCATION OF CONVECTION LATER TODAY...AS STORMS WILL FIRE
ALONG MESOSCALE BOUNDARIES. MOST FAVORABLE TIME FOR STORMS WILL BE
AFTER 21Z. HAVE INCLUDED A VCTS GROUP AT THE TAF SITES AFTER THAT
TIME...AND WILL WAIT UNTIL CONVECTIVE TRENDS BECOME CLEARER BEFORE
ATTEMPTING TO FURTHER CLARIFY TIMING AT INDIVIDUAL TERMINALS. MAIN
PUSH OF STORMS WILL BE LATE THIS AFTERNOON AND EVENING...WITH
PRECIP SHIFTING E/SE OF THE AREA OVERNIGHT. AS WINDS SWITCH TO NW
AFTER MIDNIGHT...LOWER CEILINGS OF AROUND 1500FT CURRENTLY OVER
IOWA WILL SPILL SOUTHEASTWARD INTO CENTRAL ILLINOIS. LOW CLOUDS
WILL THEN PERSIST THROUGH 18Z...BEFORE SKIES CLEAR FROM WEST TO
EAST SATURDAY AFTERNOON.

BARNES
&&

.PREV DISCUSSION...
ISSUED 224 AM CDT FRI JUN 10 2011

LATEST SURFACE ANALYSIS SHOWING FRONTAL BOUNDARY STRETCHING
ROUGHLY ALONG THE I-70 CORRIDOR. HAVE HAD SOME RELATIVELY COOL AIR
SPREADING ACROSS THE NORTHEAST CWA BEHIND AN EARLIER LAKE
BREEZE...WITH TEMPERATURES 55 TO 60 DEGREES NORTH OF A KEWANEE TO
BLOOMINGTON LINE EARLY THIS MORNING. STRONG TO SEVERE STORMS OVER
IOWA AND MISSOURI HAVE BEEN RAPIDLY WEAKENING AS THEY MOVE ACROSS
WESTERN ILLINOIS...BUT REGIONAL RADAR IMAGERY SHOWING AN
INTENSIFYING MCS OVER SOUTHERN IOWA.

CONVECTIVE ACTIVITY THROUGH TONIGHT IS THE MAIN FORECAST ISSUE...
WITH WEEKEND TEMPERATURES ALSO A BIT OF A CHALLENGE.

SHORT TERM...TODAY THROUGH SUNDAY...

SURFACE LOW ASSOCIATED WITH THE BOUNDARY WAS CENTERED JUST
NORTHWEST OF KANSAS CITY. MUCH OF THE MODEL OUTPUT TRACKS THIS
FEATURE TO BETWEEN CHICAGO AND MILWAUKEE BY EVENING...DRAGGING THE
BOUNDARY BACK NORTHWARD DURING THE DAY IN THE PROCESS. AS
SUCH...THERE SHOULD BE A LULL IN THE SHOWERS/STORMS LATE THIS
MORNING INTO EARLY AFTERNOON...BEFORE STORMS REFIRE AHEAD OF A
COLD FRONT MOVING IN FROM THE WEST. CAPES PROGGED TO RISE TO OVER
3000 J/KG BY AFTERNOON NORTHWEST OF THE ILLINOIS RIVER...WITH
STEEPENING LAPSE RATES SUGGESTING STORMS MAY HAVE LARGE HAIL WITH
THEM. TEMPERATURES TODAY EXPECTED TO REACH THE 90S AGAIN SOUTH OF
I-70...WITH MID TO UPPER 80S ELSEWHERE.

THE MODELS HAVE QUICKENED THE PACE OF THE COLD FRONTAL
PASSAGE...WITH A FAIRLY GOOD CONSENSUS OF IT REACHING BETWEEN I-57
AND THE INDIANA BORDER BY EARLY SATURDAY. LIKELY POPS REMAIN
WARRANTED OVER MUCH OF THE AREA TONIGHT...QUICKLY DIMINISHING
BEHIND THE FRONT. WILL LINGER SOME SHOWERS/STORMS EAST OF I-57
INTO SATURDAY MORNING.

HIGH PRESSURE TO BUILD ACROSS THE MIDWEST LATER SATURDAY INTO
SATURDAY NIGHT. WHILE AGREEING WITH THE SYNOPTIC PLACEMENT...
THERE IS SOME SPREAD IN THE AMOUNT OF COOL AIR ACCOMPANYING THIS
SYSTEM. THE NAM AND ECMWF ARE AMONG THE COOLER GUIDANCE...BRINGING
850 MB TEMPERATURES DOWN INTO THE SINGLE DIGITS CELSIUS ACROSS THE
NORTH AND NORTHEAST CWA BY LATE SATURDAY AFTERNOON...TRANSLATING
TO THE UPPER 60S OR AROUND 70 AT THE SURFACE. GFS GUIDANCE IS
ABOUT 10 DEGREES WARMER ON BOTH ACCOUNTS. LEANED CLOSER TO THE
COOLER NUMBERS...ALTHOUGH ANYTHING BEYOND SCATTERED STRATOCUMULUS
DEVELOPMENT WOULD LIKELY RESULT IN EVEN COOLER TEMPERATURES.
EXTREME SOUTHEAST CWA SHOULD BE AHEAD OF THE FRONT LONG ENOUGH TO
ALLOW TEMPERATURES TO REACH INTO THE 80S. SATURDAY NIGHT AND
SUNDAY LOOK QUITE NICE...WITH LOWS IN THE 50S AND HIGHS LARGELY IN
THE MID 70S.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...

DEEPENING LONGWAVE TROUGH TO BUILD ALONG THE EAST COAST. THIS WILL
KEEP THE HIGH PRESSURE LINGERING OVER THE GREAT LAKES THROUGH LATE
TUESDAY. MEANWHILE...THE OLD FRONTAL BOUNDARY WILL BEGIN TO
REDEVELOP ACROSS MISSOURI...AS LOW PRESSURE FORMS ACROSS KANSAS.
LONGER RANGE MODELS SHOWING SEVERAL MCS FEATURES RIDING SOUTHEAST
ALONG THIS BOUNDARY. MAIN QUESTION WILL BE HOW FAR EAST THEY CAN
REACH...WITH THE COOLER AND DRIER AIR ADVECTING IN FROM THE EAST.
WILL MAINLY CONFINE ANY MENTIONABLE POPS TO THE WESTERN CWA FROM
SUNDAY NIGHT THROUGH MONDAY NIGHT. NO CHANGES MADE BEYOND THIS
POINT...WITH CWA-WIDE CHANCES THROUGH MIDWEEK STILL APPEARING
REASONABLE. THE COOLER CONDITIONS WILL LINGER INTO MONDAY...BEFORE
A SOUTHEASTERLY FLOW RETURNS TEMPERATURES INTO THE 80S.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 10, 10:49 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1149 AM CDT FRI JUN 10 2011

ILZ027>031-036>038-040>043-047>051-111100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
1149 AM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE LIKELY AS LOW PRESSURE TRACKS INTO THE GREAT
LAKES AND A COLD FRONT PUSHES INTO CENTRAL ILLINOIS. SOME OF THE
STORMS COULD BECOME SEVERE DURING THE LATE AFTERNOON AND
EVENING...PRODUCING DAMAGING WINDS...LARGE HAIL...AND HEAVY
RAINFALL. THE STORM CHANCES WILL SHIFT SOUTHEAST OF THE AREA BY
LATE TONIGHT.

FLOODING ON THE ILLINOIS RIVER WILL CONTINUE FROM PEORIA DOWNSTREAM
THROUGH THE WEEK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC WEATHER DISTURBANCES WILL BRING CHANCES OF THUNDERSTORMS
WITH THEM FROM MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...
MAINLY BETWEEN 4 PM AND 8 PM.

ILZ044>046-052>057-061-111100-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
SHELBY-VERMILION-
1149 AM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE LIKELY AS LOW PRESSURE TRACKS INTO THE GREAT
LAKES AND A COLD FRONT PUSHES INTO CENTRAL ILLINOIS. SOME OF THE
STORMS COULD BECOME SEVERE DURING THE LATE AFTERNOON AND
EVENING...PRODUCING DAMAGING WINDS...LARGE HAIL...AND HEAVY
RAINFALL. THE STORM CHANCES WILL SHIFT SOUTHEAST OF THE AREA BY
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC WEATHER DISTURBANCES WILL BRING CHANCES OF THUNDERSTORMS
WITH THEM FROM MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...
MAINLY BETWEEN 6 PM AND 10 PM.

ILZ062-063-066>068-071>073-111100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1149 AM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE LIKELY AS LOW PRESSURE TRACKS INTO THE GREAT
LAKES AND A COLD FRONT PUSHES INTO CENTRAL AND SOUTHEAST
ILLINOIS. SOME OF THE STORMS COULD BECOME SEVERE THIS EVENING...
PRODUCING DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL. THE
STORM CHANCES WILL SHIFT SOUTHEAST OF THE AREA BY LATE TONIGHT.

FLOODING ON THE WABASH RIVER WILL CONTINUE FOR THE NEXT SEVERAL
DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC WEATHER DISTURBANCES WILL BRING CHANCES OF THUNDERSTORMS
WITH THEM FROM MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT... MAINLY BETWEEN 8 PM
AND MIDNIGHT.

BARNES

The radar

The Evansville,IN radar (KVWX), 109 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Effingham

When
June 10, 12:35 PM CST to 12:36 PM CST
Where
Effingham County, Mason
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.950, -88.620

Hail, Lawrence

When
June 10, 1:57 PM CST to 1:58 PM CST
Where
Lawrence County, 2.26 mi ENE of Birds
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.840, -87.630

Hail, Effingham

When
June 10, 2:30 PM CST to 2:31 PM CST
Where
Effingham County, 1.48 mi NNW of Edgewood
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
38.940, -88.660

Hail, Effingham

When
June 10, 2:32 PM CST to 2:33 PM CST
Where
Effingham County, Edgewood
Measured
0.88 in hail
Reported by
Public
Coordinates
38.920, -88.650

Flash Flood, Clay

When
June 10, 3:15 PM CST to 8:30 PM CST
Where
Clay County, 1.46 mi W of Cruse to 2.26 mi SW of Oskaloosa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.821, -88.697

Thunderstorms with intense rainfall produced 3.00 to 4.00 inches of rain in one hour during the late afternoon in northwest Clay County. Creeks rapidly spread out of their banks and numerous rural roads were flooded.

Hail, Scott

When
June 10, 5:23 PM CST to 5:24 PM CST
Where
Scott County, Winchester
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
39.630, -90.470

Thunderstorm Wind, Scott

When
June 10, 5:25 PM CST to 5:30 PM CST
Where
Scott County, Winchester
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
COOP Observer
Coordinates
39.630, -90.470

Several trees and tree limbs were blown down in Winchester. In addition, 15 large power poles were snapped, resulting in a widespread power outage.

Hail, Morgan

When
June 10, 5:42 PM CST to 5:43 PM CST
Where
Morgan County, 1.27 mi WNW of Lynnville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.690, -90.370

Thunderstorm Wind, Schuyler

When
June 10, 5:55 PM CST to 6:00 PM CST
Where
Schuyler County, 4 mi W of Brooklyn
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
40.230, -90.846

One large tree was uprooted and several pine trees were snapped off west of Brooklyn.

Hail, Schuyler

When
June 10, 5:59 PM CST to 6:00 PM CST
Where
Schuyler County, 4 mi W of Brooklyn
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.230, -90.846

Tornado, Schuyler

When
June 10, 6:05 PM CST to 6:06 PM CST
Where
Schuyler County, 0.75 mi W of Littleton to 0.52 mi WSW of Littleton
Rating
EF0
Path length
0.23 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
40.228, -90.634

A tornado briefly touched down in an open field southwest of Littleton. No damage was observed.

Thunderstorm Wind, Schuyler

When
June 10, 6:06 PM CST to 6:11 PM CST
Where
Schuyler County, 1 mi S of Littleton
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Newspaper
Coordinates
40.215, -90.620

Several barns and outbuildings experienced wind damage south of Littleton.

Hail, Schuyler

When
June 10, 6:06 PM CST to 6:11 PM CST
Where
Schuyler County, 2.17 mi N of Wayland to 0.74 mi ENE of Littleton
Measured
1.75 in hail
Crop damage
$200,000
Reported by
Newspaper
Coordinates
40.231, -90.696

Large hail caused considerable crop damage along Route 101 near Littleton.

Thunderstorm Wind, Menard

When
June 10, 7:13 PM CST to 7:18 PM CST
Where
Menard County, Petersburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.020, -89.850

A 20-foot ornamental tree was snapped 3 feet above the ground and 4-inch diameter tree branches were blown down over Route 97.

Thunderstorm Wind, Vermilion

When
June 10, 9:50 PM CST to 9:55 PM CST
Where
Vermilion County, Indianola
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.930, -87.730

A large tree was blown onto a garage in Indianola.

Hail, Fulton

When
June 10, 10:00 PM CST to 10:01 PM CST
Where
Fulton County, Fiatt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.570, -90.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318226, 318227, 318228, 318229, 328397, 318230, 318234, 318231, 318237, 318232, 318244, 318246, 318248, 318240, 318251, 318233.